Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 215, NWS Paducah, KY

July 20, 2018Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 20, 2018, 5:07 PM CDT for Carter County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 5:07 PM CDT (22:07 UTC)
Expired
Jul 20, 2018, 5:33 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Carter County, MO

The radar

The Paducah radar (KPAH), 195 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:27 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 1:27 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
127 PM CDT Fri Jul 20 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 127 PM CDT Fri Jul 20 2018

Thunderstorms should push on south and east of the area this evening
out of southern sections of the CWFA. Focus will then turn to the
effects of an upper low forecast to be over Michigan Saturday. Wrap
around moisture should trigger clouds, and some showers and isolated
storms over the Evansville Tri-State area. It will be quite warm and
mostly sunny west into southeast MO and far west KY.

.LONG TERM...(Saturday night through Friday)
Issued at 127 PM CDT Fri Jul 20 2018

Models are in good agreement showing a mid/upper level low pressure
system sitting east of the PAH forecast area late in the weekend,
sinking slowly south through the middle of next week.  This will
result in on and off chances of showers and some thunderstorms
mainly east of the Mississippi River during the daytime hours Sunday
through Wednesday, with the best chances generally from the
Pennyrile region of west Kentucky into southwest Indiana. By
Thursday afternoon, models take the low far enough south to confine
any chances to the Pennyrile region.  Some small chances of showers
and storms will possibly return by Friday with the approach of a
weak upper level trough, but timing of this feature is not too
certain at this point.

With surface low pressure to our northeast and surface high pressure
to our northwest, we will have northwest to north winds Saturday
night through Thursday.  This will keep our temperatures a little
below seasonal normals Sunday into Monday, with readings moderating
to seasonal readings by mid week.  The north flow will keep
humidities at more reasonable levels through the period with dew
points generally in the upper 60s to around 70 degrees.

&&

.AVIATION...
Issued at 1213 PM CDT Fri Jul 20 2018

Scattered strong to severe thunderstorms capable of large hail,
damaging winds and isolated tornadoes will be possible through
early evening, especially southeast of a KEVV to KCGI line. The
probability of a direct impact at any of the terminals is low, so
just a VCTS mention for now. Lowest chances will be across
southeast Missouri. Otherwise VFR conditions, with SSW winds
gusting 15 to 20 kts or so through sunset, becoming light west
tonight. We may see some MVFR cigs Saturday morning across
southwest Indiana, southeast Illinois and northwest Kentucky.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ092-093.

MO...Heat Advisory until 7 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006-008-009.

&&

SHORT TERM...CN
LONG TERM...RST
AVIATION...CN
Hazardous weather outlook, Jul 20, 3:36 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CDT Fri Jul 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for a significant severe weather episode
this afternoon and evening. Isolated to scattered supercells with
very large hail, damaging winds and even a few tornadoes are
expected. With time into the evening, these storms could evolve
into a line of thunderstorms, with a significant damaging wind
threat. Individual storms will move fairly rapidly to the east
southeast, while a line would likely dive very quickly to the
southeast or south.

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, southern Illinois and west Kentucky. Please
refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of mainly afternoon thunderstorms are forecast each day,
mainly over eastern portions of the region. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters throughout the area should be prepared for activation
this afternoon and evening.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:15 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman17 min
Jul 19, 8:18 PM CDTSpecial Weather StatementPAHCalloway42 min
Jul 20, 1:49 AM CDTSpecial Weather StatementPAHEdwards, Wabash26 min
Jul 20, 4:51 PM CDTSevere Thunderstorm WarningPAHCarter24 min
Jul 20, 5:45 PM CDTSpecial Weather StatementPAHButler45 min
Jul 20, 5:59 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard20 min
Jul 20, 6:05 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard25 min
Jul 20, 6:40 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.